Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Gaylord, MI
NWS Gaylord, MI issued this special weather statement at Jun 29, 2021, 2:55 PM EDT for Oscoda County, Michigan. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2021, 2:55 PM EDT (18:55 UTC)
- Expired
- Jun 29, 2021, 3:30 PM EDT
- In force
- 35 min
- Issued by
- NWS Gaylord, MI
County Oscoda County, MI
The radar
The NCL Michigan radar (KAPX), 58 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 6.9 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 718 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
868 WWUS83 KAPX 291855 SPSAPX Special Weather Statement National Weather Service Gaylord MI 255 PM EDT Tue Jun 29 2021 MIZ029-291930- Oscoda- 255 PM EDT Tue Jun 29 2021 ...A SHOWER WITH GUSTY WINDS WILL AFFECT EASTERN OSCODA COUNTY... At 254 PM EDT, a shower with gusty winds was located over Mio, moving east at 30 mph. Winds gusts of around 40 mph are possible with this shower. This shower will be near... Fairview around 300 PM EDT. McKinley around 310 PM EDT. If outdoors, consider seeking shelter inside a building. LAT...LON 4458 8419 4475 8422 4481 8389 4458 8389 TIME...MOT...LOC 1854Z 262DEG 25KT 4468 8410 $$ JZ
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Jun 29, 1:27 PM EDT, 1 hour 28 minutes earlier.
Area forecast discussion, Jun 29, 1:27 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 127 PM EDT Tue Jun 29 2021 .UPDATE... Issued at 1048 AM EDT Tue Jun 29 2021 Quasi-stationary diffuse boundary across central Michigan with mainly light showers sliding across much of northern lower Michigan in broad isentropic upglide area. Not much changing for the afternoon, as front remains relatively stationary with continued off and on rain chances across much of northern Michigan. Overall instability is lacking due to pervasive cloud cover and weakish lapse rates but we may be able to generate several hundred joules of CAPE across southern areas this afternoon (especially if we can thin out the clouds). Freezing levels are quite high (minimal hail threat). Main threat from any storms will be localized damaging winds. Best chance of a strong to severe storm is generally south/east of a line from Manistee to Alpena. Heavy rain also continues to be a concern, with PWATS approaching 2 inches. If we train showers/storms across the same areas throughout the day, some localized 1-2" rain amounts would be possible. Once again, the best threat of this would generally be south/east of a line from Alpena to Manistee. We will continue to highlight severe and heavy rain threat in our messaging. Temps generally in the 70s today, with a few lower 80s possible toward Saginaw Bay. && .NEAR TERM...(Today through Tonight) Issued at 432 AM EDT Tue Jun 29 2021 High Impact Weather Potential: Locally heavy downpours especially across northern Lower. Low end severe thunderstorm risk as well with gusty winds the mostly likely severe impact. Pattern Synopsis/Forecast: Large scale pattern early this morning anchored by anomalously strong closed anticyclones over western Canada and off the east coast...which is keeping things very slow moving/blocky. Positive tilt trough exists between these high pressure centers and runs from Hudson Bay southwest across the northern/central Plains and into the desert southwest...with an embedded well-defined dynamic PV anomaly over western Minnesota/ eastern South Dakota. 03z surface/composite analysis shows an ill- defined frontal boundary which based on 950mb theta-e analysis looks like it lies south of the US-10 corridor in Lower Michigan...with a 1017mb frontal wave over southwest Wisconsin. Surface dew points are in the upper 60s-lower 70s along and south of the boundary...and persistent deep layer flow around east coast anticyclone continues to drag a deep moisture tap from the tropics up through the southern Plains/mid Mississippi Valley and into the Great Lakes. 00z APX sounding precipitable water approaching 1.50 inches...with 1.95 inches at DTX (+2 to +3 standard deviations). Overall forcing is pretty weak given broad anticyclonic nature to the flow...but weak isentropic ascent is evident across Michigan/southern Wisconsin which has been driving scattered light shower development across parts of Lower Michigan early this morning in addition to precipitation across Wisconsin and southern Minnesota/northern Iowa closer to the upper level trough axis. There is some elevated instability across much of Lower Michigan so will have to watch and see if development becomes more robust with time. Overall surface pattern will remain rather ill-defined with the boundary across central Lower Michigan likely to remain in place this afternoon. But what will be changing is Minnesota PV anomaly which will be on the move today and will be crossing the Upper Peninsula this afternoon and evening...and followed by another short wave trough/height falls during the overnight hours. Primary Forecast Concerns: Precipitation evolution with plenty of moisture around but forcing is somewhat disorganized until upstream short wave trough arrives later today. Isentropic ascent driving current activity will continue at least into part of the afternoon across the forecast area...with increasing dynamic forcing spreading across Upper Michigan ahead of approaching short wave trough. Weak boundary across central Lower Michigan back into Wisconsin will also provide a convective focus later today. Could be a little early sun across eastern Upper where skies have mostly thinned out early this morning but expecting an increased probability for showers as the day wears on especially ahead of approaching short wave trough and likelihood for convection developing ahead of the feature across western Upper Michigan and northern Wisconsin to work its way into the eastern end of the Upper Peninsula later this afternoon/evening. Across northern Lower showers will be ongoing through the day... especially south of M-32. Focused on an area roughly along and south of an MBL-APN line for potential destabilization today later today...perhaps on the order of 500-1000J/kg MLCAPE values along the frontal boundary across central Lower. There is some deep layer shear this afternoon of roughly 40-50kts though mostly unidirectional...so some potential for organized updrafts though high freezing levels would suggest mostly a wind threat (via precipitation loading through better wind potential may be across the lake in Wisconsin). But heavy rainfall is a more concrete threat this afternoon as precipitable water values above 1.50 inches and a deep (3-4km) warm cloud layer should make for some efficient rain makers...and if we can get a bit of echo training going then some locales can pick up a fair bit of precipitation. Current SPC Day 1 outlook keeps northern Lower in the Marginal Risk which is not unreasonable...but at the very least will have an explicit mention of heavy rainfall in the forecast at least for the areas outlined earlier. Expect showers to continue at least through the evening with residual forcing from short wave trough passing through eastern Upper. As the precipitation threat winds down expecting fog and stratus to develop in many areas during the overnight. && .SHORT TERM...(Wednesday through Thursday) Issued at 432 AM EDT Tue Jun 29 2021 High Impact Weather Potential: Minimal attm... Pattern Synopsis/Forecast: At the start of the short term...will look for the very anomalous ridging centered to our northwest in west-central Canada to become a little less amplified and a little more tilted as a shortwave continues to ride up and over it through the flow. As this ridging becomes more positively tilted and moves a little further eastward...will look for positively tilted troughing that has been stuck across the central Plains to finally begin to move eastward...centered over the upper Great Lakes by Wednesday morning. Jet max dropping through the flow ahead of the ridge will assist in reinforcing the cooler and drier air dropping southward out of Canada as troughing becomes more sharply defined with the upstream ridging still being muscled eastward. There is some uncertainty in how quickly subsidence will move in...and how deep the troughing will be Thursday...but the overall idea will be for cooler weather beyond Hump Day. Primary Forecast Concerns: Rain/storm potential through the period... Best way to describe the weather in the coming days is a tale of two cold fronts... as shortwaves passing through the flow will ultimately act to reinforce troughing across the Great Lakes...subsequently bringing cooler...and less humid air into the region for the end of the week. For those who like it cool, it will be the best of times...and for those who prefer the heat and humidity, well....... Wednesday morning...will be looking for tonight's (Tuesday's) shortwave to be getting absorbed into the flow to our north/northeast...sliding the first front more or less eastward through the area. This should allow for a relatively quiet day overall...though shower and storm chances will not be entirely zero... as there could be some isolated development, particularly across our southern zones where somewhat better moisture and warmth will be located with diurnal heating...and also potentially across the UP ahead of the next impulse. The first front, more or less zonally oriented, looks to get hung up across the area for a time on Wednesday, waiting for the next impulse to drop into the base of the trough (which, by the way, should now be centered over the upper Great Lakes/more or less Western UP/Wisconsin...as opposed to the northern Plains, where it's been hanging out for the last several days). This impulse will drop into the Great Lakes Wednesday night into Thursday ahead of Canadian surface high pressure sliding in...ultimately reinforcing the cooler and drier air mass that will have seeped into the region. Will look for a few showers and storms to move through along/ahead of the front Thursday, heralding the cooler and less humid weather. As usual, the more unstable environment should be across the southern CWA and points south...where the warm and moist air will hold on the longest...as cold air settles in aloft. There is some disagreement in the models on how deep and how tilted the trough will be as it sits over us Wednesday night into Thursday. This puts into question how much precipitation we'll see Wednesday night into Thursday...as well as how cloudy we may be. With the surface high dropping in, though...do expect things to become quieter...cooler...and less humid...going into Thursday night to end the short term. .LONG TERM...(Thursday night through Monday) Issued at 432 AM EDT Tue Jun 29 2021 High Impact Weather Potential: Minimal attm... With Canadian high pressure in control Friday morning... will look for the start of the long term (and potentially the start of the weekend for some) to be quiet and seasonably cool. At least of this evening...operational guidance seems to suggest a trend towards the troughing ending up just to our east and/or southeast. This would put us on the side of upstream ridging typically favored for subsidence and surface high pressure...indicating that we'd be overall favored for a pleasant and increasingly warm weekend (as ridging builds into the Great Lakes). Even so...there is some uncertainty in how quickly the troughing influence departs the region...which could allow for shower/storm chances to continue to linger off and on for the first half of the period. The next item to watch in the long term will be a shortwave sliding through the flow to our north in Canada toward the end of the weekend...which may be close enough to influence our weather...particularly given that we'll already have the troughing nearby. Additionally...with ridging trying to build in for the weekend...will look for some semblance of return flow as well as increasingly warm temperatures, which could prepare the environment for precipitation production for the second half of the long term (i.e., Sunday and Monday). However, there is still a fair bit of uncertainty to deal with, at the very least where timing is concerned. Something to keep an eye on, with the holiday weekend ahead and a lot of outdoor activities likely to occur. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 115 PM EDT Tue Jun 29 2021 Numerous rain showers into early this evening with a few thunderstorms possible, especially at MBL and APN. The showers will diminish this evening, giving way to developing stratus and fog. Mainly MVFR conditions this afternoon with localized IFR around heavier showers. CIGS/VSBYS decrease tonight, with more widespread IFR and potentially LIFR conditions developing. Gradually improving conditions on Wednesday morning. && .MARINE... Issued at 432 AM EDT Tue Jun 29 2021 Pressure gradient remains weak today across the upper Great Lakes thus meaning another day of lake breeze circulations dominating local winds within the nearshore waters. Fog will continue to be found across the upper Lakes through Tuesday which will reduce visibilities. Headline conditions not expected through Wednesday. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && UPDATE...JK NEAR TERM...JPB SHORT TERM...FEF LONG TERM...FEF AVIATION...JK MARINE...JPB
Hazardous weather outlook, Jun 29, 1:30 PM EDT, 1 hour 25 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 130 PM EDT Tue Jun 29 2021 MIZ016>018-020>036-041-042-086>088-095>099-301730- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 130 PM EDT Tue Jun 29 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. Thunderstorms are possible into this evening. Severe storms are not expected. Isolated stronger storms could produce gusty winds and brief heavy downpours. Locally heavy rain is possible today, especially south of M-72. Please see the excessive rainfall outlook for additiontal details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a risk for thunderstorms Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-301730- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 130 PM EDT Tue Jun 29 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. Areas of fog will reduce visibilities on the Great Lakes today and tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Jun 29, 2:55 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Gaylord MI 255 PM EDT Tue Jun 29 2021 MIZ029-291930- Oscoda- 255 PM EDT Tue Jun 29 2021 ...A SHOWER WITH GUSTY WINDS WILL AFFECT EASTERN OSCODA COUNTY... At 254 PM EDT, a shower with gusty winds was located over Mio, moving east at 30 mph. Winds gusts of around 40 mph are possible with this shower. This shower will be near... Fairview around 300 PM EDT. McKinley around 310 PM EDT. If outdoors, consider seeking shelter inside a building. LAT...LON 4458 8419 4475 8422 4481 8389 4458 8389 TIME...MOT...LOC 1854Z 262DEG 25KT 4468 8410 JZ
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 3:10 PM EDT | Special Weather Statement | APX | Alpena | 50 min |
| Jun 29, 3:40 PM EDT | Special Marine Warning | APX | 95 min | |
| Jun 29, 3:53 PM EDT | Special Weather Statement | APX | Alcona | 37 min |
| Jun 29, 4:18 PM EDT | Special Weather Statement | APX | Iosco | 27 min |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.